Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Greenville-Spartanburg, SC

January 25, 1997Chester County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 25, 1997, 2:07 AM EST for Chester County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 25, 1997, 2:07 AM EST (07:07 UTC)
Expired
Jan 25, 1997, 2:45 AM EST
In force
38 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Chester County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 2:25 AM ESTHail 0.75Richburg, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 250708 RRA
SVRGSP
SCC023-250745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
207 AM EST SAT JAN 25 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL SOUTH CAROLINA
 
   ...CHESTER COUNTY
 
AT 206 AM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST
WEST OF BLACKSTOCK IN SOUTHWEST CHESTER COUNTY.
 
THE STORM IS MOVING EAST-NORTHEAST AT 45 MPH...AND WILL PASS JUST SOUTH
OF CHESTER BEFORE HEADING TO NEAR RICHBURG. LARGE HAIL IS LIKELY WITH
THIS STORM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 2:06 AM EST, 1 minute earlier.

Area forecast discussion, Jan 25, 2:06 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
205 AM EST SAT JAN 25 1997

CAE: MAY NEED SMALL MORNING POP. BREEZY TODAY.
RAH: MAY NEED SMALL MORNING POP...ESPECIALLY E.
FFC: MAY NEED SMALL MORNING POP FRANLKIN-ELBERT. BREEZY 15-25 MPH.
     COOLER TON/SUN.

COMPOSITE RADAR SHOWS BACK EDGE OF PRECIPITATION MAKING SLOW PROGRESS
IN E TN. MODELS A BIT FAST CLEARING AREA. CHANCE POPS MAY BE NEEDED
EARLY THIS MORNING. RAPID DRYING BEHIND SYSTEM WILL YIELD CLEAR SKIES
BY AFTERNOON. ARCTIC AIR LAGS INITIAL FRONT. BASED ON TEMPERATURE
GRADIENT IN KY/TN/AR...PREFER CONSERVATIVE MAXIMUM TEMPERATURES...
EVEN WITH W FLOW. PREFER COMPROMISE MINIMUMS AND DAY TWO TEMPERATURES
BASED ON THICKNESS AND 850 TEMPS...BOTH OF WHICH BOTTOM OUT AT 24
HOURS. MOISUTURE INCREASE LATE SUN N TIER NC ASSOCIATED WITH N STREAM
SYSTEM TO INCREASE CLOUDS A BIT.

AVL   49/21/42   200
CLT   57/27/49   400
GSP   55/26/50   300

CSH

In the hours before

Special weather statement, Jan 24, 9:45 PM EST, 4 hours 22 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
947 PM EST FRI JAN 24 1997

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO AFFECT PARTS OF THE AREA
DURING THE NIGHT...

NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING WIND...LARGE HAIL...AND
SOME TORNADOES HAVE BEEN OCCURRING THIS AFTERNOON AND EVENING ACROSS
THE TENNESSEE RIVER VALLEY.  THESE STORMS WERE MOVING EAST TOWARD THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA.

A SLIGHT WEAKENING TREND HAS BEEN SHOWN SINCE ABOUT 7 PM
EST...ESPECIALLY IN THE NORTHERNMOST STORMS.  THE AIR MASS OVER THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA HAS BEEN MUCH COOLER AND MORE
STABLE WHICH MAY CONTINUE THE WEAKENING TREND AS THE STORMS MOVE EAST.

HOWEVER...IT IS TOO EARLY TO RULE OUT THE POSSIBILITY OF SEVERE WEATHER
FOR OUR AREA.  STORMS MOVING INTO THE MOUNTAINS OF WESTERN NORTH
CAROLINA BEFORE MIDNIGHT MAY CAUSE STRONG AND GUSTY WINDS SINCE STRONG
WIND FIELDS ALREADY EXIST IN THE LOWER ATMOSPHERE.  SOME HAIL IS ALSO A
POSSIBILITY.

THE AIR OVER NORTHEAST GEORGIA...AND UPSTATE SOUTH
CAROLINA...ESPECIALLY THE SOUTHERN PARTS OF THOSE AREAS MAY BECOME MORE
UNSTABLE AS THE APPROACHING WEATHER SYSTEM ERODES THE COOLER AIR
SOMEWHAT.  THESE AREAS ARE MOST LIKELY TO BE AFFECTED AROUND MIDNIGHT.

AT THE LEAST...SOME THUNDERSTORMS WITH PLENTY OF LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL LIKELY OCCUR ACROSS THE AREA DURING THE
NIGHT...REACHING THE SALISBURY...CHARLOTTE...AND ROCK HILL AREAS AFTER
MIDNIGHT.  SOME HAIL IS ALSO A GOOD POSSIBILITY.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVERNIGHT.

JONES

END
Special weather statement, Jan 24, 9:47 PM EST, 4 hours 20 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
947 PM EST FRI JAN 24 1997

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO AFFECT PARTS OF THE AREA
DURING THE NIGHT...

NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING WIND...LARGE HAIL...AND
SOME TORNADOES HAVE BEEN OCCURRING THIS AFTERNOON AND EVENING ACROSS
THE TENNESSEE RIVER VALLEY.  THESE STORMS WERE MOVING EAST TOWARD THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA.

A SLIGHT WEAKENING TREND HAS BEEN SHOWN SINCE ABOUT 7 PM
EST...ESPECIALLY IN THE NORTHERNMOST STORMS.  THE AIR MASS OVER THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA HAS BEEN MUCH COOLER AND MORE
STABLE WHICH MAY CONTINUE THE WEAKENING TREND AS THE STORMS MOVE EAST.

HOWEVER...IT IS TOO EARLY TO RULE OUT THE POSSIBILITY OF SEVERE WEATHER
FOR OUR AREA.  STORMS MOVING INTO THE MOUNTAINS OF WESTERN NORTH
CAROLINA BEFORE MIDNIGHT MAY CAUSE STRONG AND GUSTY WINDS SINCE STRONG
WIND FIELDS ALREADY EXIST IN THE LOWER ATMOSPHERE.  SOME HAIL IS ALSO A
POSSIBILITY.

THE AIR OVER NORTHEAST GEORGIA...AND UPSTATE SOUTH
CAROLINA...ESPECIALLY THE SOUTHERN PARTS OF THOSE AREAS MAY BECOME MORE
UNSTABLE AS THE APPROACHING WEATHER SYSTEM ERODES THE COOLER AIR
SOMEWHAT.  THESE AREAS ARE MOST LIKELY TO BE AFFECTED AROUND MIDNIGHT.

AT THE LEAST...SOME THUNDERSTORMS WITH PLENTY OF LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL LIKELY OCCUR ACROSS THE AREA DURING THE
NIGHT...REACHING THE SALISBURY...CHARLOTTE...AND ROCK HILL AREAS AFTER
MIDNIGHT.  SOME HAIL IS ALSO A GOOD POSSIBILITY.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVERNIGHT.

JONES

END

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.